Are there any People who Feel they don't "Store" the Levo in their Bodies?

Hi all,

I cut my dose as instructed against my better judgement and that of Dr Skinner, only by 25mcg. What came flooding back is the intense sweating, feeling weak and being nauseous that has kept me awake all night. I had this every night for months before I got up to 175mcg. I used to have to split my dose and leave 25mcg to take at bedtime to avoid these unpleasant symptoms.

I noticed as time has gone on that the sweating has started again, but only mildly around 10-11pm every night (before my cut in meds yesterday) I have to say going from 75mcg to 200mcg has barely scratched the surface in terms of any improvement since August 2011.

I have to take Cimetidine 3 times a day, 600mcg in total to keep acidity down in my body. I have never felt I've stored the Levo, and have always been aware when it is running out. During periods of great stress my hypo symptoms get worse and I get a sore throat. My youngest is very ill with a tropical parasite, so you can understand all this.

When I saw Dr Skinner in December he agreed I had a way to go. Now my kidneys are playing up do you think a move to NDT would be better on my system, and that I may absorb it better because of the Cimetine?

Thanks. XX

9 Replies

oldestnewest
  • Cimetidine is designed to inhibit stomach acid production - that's fine if you actually do have high stomach acidity. But I'm not sure that acidity levels are usually tested. Why were you prescribed it?

    Unfortunately, the symptoms of low stomach acid can mimic those of high stomach acid. If your stomach acid was already low, then Cimetidine would make it even lower, and basically interfere with your ability to digest and absorb your food and meds.

    If you're not absorbing meds very well, I think this would apply to all of them, not just levo.

    There can be a rebound effect when you stop taking a drug that suppresses stomach acid, so it's not usually advisable to stop it cold turkey when you've been on it a long time. It sounds like you should discuss it with someone more knowledgeable than me!

  • Hi Poing, Thanks for replying. Cimetidine is also a standard treatment for Interstitial Cystitis which I've had for 14 years now. I'm stuck with the cimetidine for life. It's an inflammatory disease of the bladder wall, you get cracks in the lining and pin point bleeding. By keeping the acidity down it helps to control the pain a little. My diet is very low acid too. None of this helps with absorbtion I'm afraid.

    The reduction was 25 mcg of levo, yes it felt like cold turkey, but I had those symptoms of very low thyroxine all the way up from 75 to 175mcg. I told Dr Skinner last time I saw I felt I had slipped back quite a lot, so after examining me put me up to 200mcg. I've never felt the rises in doses like other people have in terms of more energy etc. Totally at a loss and really tired and fed up.

    Hugs. X

  • Oh :-( that sounds really nasty and painful. Is it really the only possible treatment?

    I do think that one of the side effects of the Cimetidine could be that it's interfering with your digestion and absorbtion. So although it looks like you're on a high dose of levo, perhaps in your case it's not high enough?

    If you do have to stay on Cimetidine, it may a reason that doctors can understand to explain why you need higher doses...

    Have you been taking Cimetidine for 14 years too? They might have come up with other treatments in the meantime.

  • Hi Again, No it's not the only treatment, there are bladder instills that put cocktails of horrible things directly into your bladder via a catheter, which I won't sign up for, it can be incredibly painful and leaves you smelling like garlic for weeks. It also means going into hospital once a week, (no thanks), it's not even that effective, and Elmiron (but you can only get that in the uk on a named patient basis) I take hydroxyzine too for it as well as pain meds, gabapentin and Oxycodone. There isn't a cure and once you've found something that works reasonably for you, trust me you don't meddle, lol! I take my bladder meds 4 hours after my Levo, I'm so very careful.

    I also get a lot of diarrhoea for months on end, it's more linked with my bladder disease, but I am begining to wonder if I should get a Celiac test done just to be sure.

    Yes I get a lot of gasps about my dose, but I'm still hypo :-(( XX

  • Not at all sure what to make of this, and it is relatively old:

    Short-term administration of the H2-antagonist cimetidine (400 mg three times/day for 5 days) was performed in eight healthy male volunteers and its effects on both thyroid hormone levels and on hypophyseal hormone release induced by acute hypoglycaemia and TRH were tested. Absolute values of basal and post-TRH serum T3 were decreased by treatment, while basal and stimulated serum rT3 and T4 levels were not altered significantly. Cimetidine administration did not change the hormone release induced by acute hypoglycaemia but significantly enhanced the prolactin and TSH responses to TRH. Our results suggest that cimetidine administration can modify the peripheral metabolism rather than the secretion of thyroid hormones.

    europepmc.org/abstract/MED/...

    Think I would want a Total T4 test in your case - which largely reflects binding proteins. And Free T4 at same time for comparison purposes.

    Rod

  • Hi Rod, Thanks so much for this and bothering to look this up. You've completely lost me though, I'm not taking any of this info in. But I have been saying to Dr Skinner about my concern with Cimetidine, and the fact that it's on the patient leaflet for Levo as a potential problem. He thinks there isn't a problem, but it hasn't allayed any concerns of mine. The hypoglycaemia, I'm sure I have this at night time and it's yet another reason why I get no sleep.

    I'm being forced to see an Endo re the "overmedication" I will sound him out.

    Thanks again.

  • Why do they think you're over-medicated? Because the TSH is suppressed? That's a lot of ***. You can find lots of information about why suppressed TSH is not a problem and show it to your doctors if you wish.

    Have you ever considered holding out for a form of thyroid hormone that you can take sublingually? I know a lot of people don't believe this works but I've been taking mine that way (NDT + T3) for many many years and if it didn't work I would be dead, because my thyroid no-longer works.

    Just a thought...

    Hugs, Grey

  • Hi Grey,

    So glad you popped up! I said to the GP these blood tests aren't even validated. My FT4 and FT3 are slightly over range too. All this Levo sits in my blood, maybe even accumulating, and it goes nowhere!

    I feel like throwing the towel in where all doctors are concerned and just treating it myself. Before my GP agreed to send me to Dr Skinner I did try armour, I only got up to 1 grain in 10 days and used it with a reduced dose of Levo, my skin started to soften for the first time in 20 years. I was more convinced that was getting through. Such a pain, I can't tell you how distressed I feel at the moment. Just cutting back by 25 mcg is having a terrible effect.

    Hugs.

    Helen. X

  • Ok, so maybe it's an adrenal problem. Did Dr Skinner say anything about them? Why did you give up armour?

    However, given that you feel so much worse having cut down by 25, you obviously are one of those people that need your levels over-range, like me. Have you told your doctor how bad you feel?

    Hugs, Grey x

You may also like...